My chemo regimen is called FOLFOXIRI. It consists of 4 drugs: fluorouracil (5FU), leucovorin, oxaliplatin and Irinotecan. Before I started chemo, I had a mediport placed in the right side of my chest. A mediport has a small disk, called a septum, that sits just under the skin and is attached to a catheter. When I’m prepping for chemo, a nurse will “access” my port by putting a needle into the center of the septum. The needle is pretty thick... it doesn’t tickle. Once the drugs are started, the infusion takes 5 hours. I get this treatment every other Friday.
Before my cardiac arrest, I had an infusion pump that I would take home in a fanny pack so 5FU could be infused over 46 hours; it has a very short half-life. However, 5FU is suspect for having caused my cardiac arrest so my oncologist pulled the plug on the 46-hour infusions and now I only get 5FU while being monitored at Hopkins. Because we had to stop the 46 hour infusions, my oncologist wanted me to start coming to Hopkins for a short bolus of 5FU on what used to be my Fridays off. Unfortunately, we’ve had to pull the plug on that as well because my platelet counts stopped bouncing back up in between treatments so we are back to one big treatment every other week.
So what about my side effects?
I’ve spent a good bit of time trying to figure out ways to describe the side effects I’ve been experiencing. Here’s what I’ve come up with:
You know when you first wake up and you can’t put any strength behind making a fist? Well, it’s like that x483. For me, it feels like the fatigue sits in my shoulders and arms; they feel heavy and have a constant sensation [I guess you could say it’s like a tingling sensation?] that makes it hard to get comfortable, especially when I try to sleep. This was particularly bad during my 5FU infusions.
When explaining the ‘trying to make a fist in the morning’ thing to a friend, she goes, “morning hands! That’s what me and Steve call it. I’ll be like, Steve! I’ve got morning hands – can you open this?”
Jamie, thanks for confirming this is truly a thing and a rather good analogy.
A second explanation of the fatigue is for the Harry Potter fans out there... it’s like how I imagine it feels for a dementor to be actively trying to suck out your soul. A constant draining of energy, a fogginess in your head.
Luckily, the fatigue is only at its worst on Sundays and Mondays following treatment. I’ve been lucky to bounce back pretty quickly so far!
I won’t get into the details… but it hasn’t been great. Apologies to everyone who has to listen to my stomach make sounds like I’m harboring a tiny person gargling Listerine in there.
This is perhaps the most bizarre and annoying symptom of all… but it’s probably not what you’d expect. What I mean is, yes, I’m colder than usual and it’s painful to touch things coming out of the fridge or put my hands under cold running water (what I think you’d expect when you hear ‘cold sensitivity’) BUT the weirdest part is, I can’t drink something that’s even room temperature, lest it feels like I’ve swallowed glass. Solids are less painful but still uncomfortable. From Friday through Wednesday after treatment I only consume warm liquids and food… unless I’m feeling particularly masochist-y that day. I can’t do things like chop veggies because it hurts to hold something cold and I have to be careful to keep my feet extra warm because they tend to bother me the most. Unfortunately, this symptom builds with treatment so it’s been lasting longer each time.
I really hate this one too… most things, especially water, taste metallic-y after treatment. I hydrate like a mad woman before treatment and then once this symptom comes on, the thought of water makes me gag. I can usually manage to drink some seltzer or flavored water but between the metallic taste and the cold sensitivity, I usually end up not staying as hydrated as I should the few days following treatment.
Only one of my chemos has a hair loss side effect. I have REALLY thick hair and have always shed A LOT so it was hard to tell at first what was more than usual. After my second treatment was when I started to notice it. For a few days following treatment, the shower drain looked like a ground hog was sitting on it, instead of a mouse, like usual. I’d say the thickness of my hair has just about halved at this point. I don’t think I’ll lose my hair completely. I’ve actually enjoyed the thinning… It takes me half the time to dry my hair now!
I am kind of wondering if chemo after my surgeries will make more hair fall out… I’ve donated my hair a few times so maybe I’ve got enough good karma to keep me in the clear. HOWEVER, if the hair loss does become noticeable, best believe I’m shaving this shit and we’re gonna turn it into a party. We’ll have wine and cheese, I’ll donate what I can and say BUH BYE (while praying that I have a decently shaped noggin).
Side effects during infusion
During infusion, I’m all twitchy with muscle spasms and get very clammy. I get a shot of atropine to mitigate the muscle spasms. My fine motor skills get all screwy, too - my handwriting suddenly looks like a 5 year olds.
Not surprisingly, I get nauseous. A lump forms in my throat that makes me feel like I’m constantly on the verge of puking. One time, my onc nurse offered to give me a shot of Compazine to help with the nausea so I took it and it knocked me out for EIGHTEEN HOURS. So, we will NOT be doing that again… but all is well; I’ve found other remedies to help with nausea.
Chemo brain has been the most humbling experience of all, and definitely the most challenging to explain. With chemo brain, it feels like I’m trying to push thoughts through a bowl of oatmeal; it no longer feels effortless/instinctual/natural. Trying to process things linearly is particularly difficult; I get confused and have to write things down to figure it out. I simply space out WAY too much… all the sudden I’ll be staring at my computer screen – with no thoughts running through my head – and have no idea how long I’d been sitting there like that. Unfortunately, I’ve talked to cancer survivors far out from treatment who still experience chemo brain so these symptoms may never go away... I can only hope it improves with time once I'm on the other side!
For funsies - Here’s some examples of things I’ve done while in a state of chemo-enduced space cadet-dom:
-Emotional melt down in the Container Store because I couldn’t figure out which lazy susan I needed to buy
-Take 27 minutes to leave the house because I’m not able to figure out what I need in order to leave
-Frustrate the hell out of Andy during conversations because I can’t keep focus
-Take an hour to write an email that would usually take 5 minutes
-Constantly question if what I’m saying makes sense or if I’ve repeated myself
-Placed an order for tofu red curry at Tree Garden when I meant to call Soy Bean Grill. Tree Garden doesn’t even have tofu OR red curry on their menu so me placing that order was a rather confusing conversation but I didn’t realize what happened until I tried to pick up the order - I hadn’t placed - at Soy Bean Grill. Side note – total props to Tree Garden because somehow I left that place with tofu red curry #offmenuballin
-Take three months to complete this blog post #opps
In all honesty, I feel like I have no writing skills anymore so I just get frustrated trying to work on my posts. BUT, I know I need to fight through and continue with it because it’s so therapeutic when I can get past the frustration. Not just the writing is therapeutic, but hearing from people who read it and send love, support and positive thoughts my way is indescribably encouraging and keeps me going on a day-to-day basis. With that, I want to admit that I have been awful with keeping correspondence and I’m so sorry for that. If you have reached out to me and I’ve failed to respond, I’m deeply sorry; I don’t have an excuse other than disorganization and bad timing, but your support means the world nonetheless.
I love you all. I hope you enjoyed this post and I hope to have an update with a timeline for surgery soon!